Alabama, 2005

Hail in Alabama, April 6, 2005

April 6, 2005 · NWS BMX · 1 event in 1 county or zone

Penny to quarter size hail was reported across southern Tuscaloosa County in and around Duncanville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Penny to quarter size hail was reported across southern Tuscaloosa County in and around Duncanville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 11:26 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 6, 11:26 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT WED APR 6 2005

.UPDATE...NEW ZONES HAVE BEEN SENT TO ADJUST POPS AND CLEAN UP
WORDING. ALSO ADDED GUSTS FOR THIS AFTERNOON AND ADJUSTED DAYTIME
HIGHS. AS FAR AS THE THREAT OF SEVERE STORMS...IT LOOKS LIKE THE
BEST CHANCE RIGHT NOW LIES IN OUR SOUTHERN ZONES WHERE THE BEST
INSTABILITY LIES. HOWEVER...HEAVY RAIN COULD OCCUR ANYWHERE IN OUR
CWA WHICH COULD CAUSE FLOODING. THEREFORE A FLASH FLOOD WATCH IS
IN EFFECT FOR THE ENTIRE AREA UNTIL LATE TONIGHT.

FOR OUR GRIDS USERS...UNFORTUNATELY THE GRIDS WILL NOT BE
AVAILABLE ON THE WEB. THERE SEEMS TO BE A SERVER PROBLEM THAT IS
NOT ALLOWING THE GRIDS TO GO OUT INTO THE WORLD. THIS MEANS THAT
THE POINT AND CLICK FORECAST WILL NOT BE UPDATED...SO PLEASE REFER
TO THE OUR ZONE FORECAST PRODUCT FOR UPDATES UNTIL FURTHER
NOTICE. WE APOLOGIZE FOR THIS INCONVENIENCE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
FOR CENTRAL ALABAMA.
TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL
ALABAMA.

&&

10/ARM
Hazardous weather outlook, Apr 6, 12:30 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 1:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             4 ESE EUTAW             32.82N 87.83W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL FROM EUTAW TO THE WARRIOR RIVER.

0212 PM     TSTM WND DMG     EUTAW                   32.84N 87.89W
04/06/2005                   GREENE             AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN EUTAW.

0213 PM     HAIL             8 SW AKRON              32.79N 87.84W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED 8 MILES SW OF AKRON.

0226 PM     FUNNEL CLOUD     4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005                   HALE               AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING 4 MILES SW OF MOUNDVILLE REPORTED
            BY MEDIA.

0226 PM     HAIL             4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005  0.88 INCH        HALE               AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED 4 MILES SW OF MOUNDVILLE
            REPORTED BY MEDIA.

&&

JSS

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
April 6, 1:52 PM CST to 2:10 PM CST
Where
Tuscaloosa County, 7 mi SW of Duncanville
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.983, -87.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447774.